South Dakota, 2020

Flood in South Dakota, March 9 to 31, 2020

March 9 to 31, 2020 · NWS ABR · 1 event in 1 county or zone

Snowmelt water brought flooding on Turtle Creek near Redfield for most of March. 7 feet on March 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Snowmelt water brought flooding on Turtle Creek near Redfield for most of March. The creek went above the flood stage of 7 feet on March 9th, rising to 11.7 feet on March 11th. The creek then remained above flood stage through the rest of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 9, 5:49 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 9, 5:49 AM CST, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
649 AM CDT Mon Mar 9 2020

.UPDATE...
Issued at 635 AM CDT Mon Mar 9 2020

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 330 AM CDT Mon Mar 9 2020

The low to mid clouds will slowly exit to the southeast through the
day today. The surface high near the ND/Manitoba border early this
morning will sink over much of the forecast area east of the
Missouri River this afternoon and evening, before moving into
central MN Tuesday morning. Meanwhile, an elongated area of low
pressure will push a trough along the SD/WY/NE border this evening.
The trough will shift into south central SD Tuesday morning, and
southeastern SD Tuesday afternoon, while a ridge of high pressure
lingers along the ND/SD border. At 500mb west to southwest flow
aloft will continue, with weak disturbances moving trough. A
stronger feature, trailing from the low moving across central to
eastern Canada today through tonight, will move in from the west
during the daylight hours Tuesday. While light precipitation may
near from the south, from the surface trough, it looks like a
slightly better chance will be associated with the 500mb feature.
Continued mainly high chance pops with light snow. Light
accumulations are expected, with snowfall of around an inch or less.
Precipitation may mix with and change over to light rain Tuesday
afternoon over our western and southern counties as temperatures top
out in the 30s, with low 40s over central South Dakota.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 330 AM CDT Mon Mar 9 2020

Considerably more forecast confidence in the front end of the period
than the back end. When the forecast period opens, zonal flow and
northwest flow start taking turns controlling the steering winds
aloft over this region, while split flow has Gulf of Mexico moisture
bottled up well to the south. From Friday onward, things become a
lot less clear, respecting steering flow evolution.

The 00Z GFS/Canadian and ECMWF solutions all bring a large upper low
circulation down the west coast in the northern branch jet stream
Friday and Saturday. But all three model camps do something
different with this upper circulation during the weekend into early
next week. Over this CWA, ensemble-based, in-house probability of
precipitation guidance seems to be latching onto the faster, more
aggressive GFS solution, as the highest pops of the period are
currently showing up Friday night and Saturday. At this point, not
overly confident in that verifying. But, since all three GSM camps
seem to have a southwestern CONUS (or intermountain west) longwave
trof/upper-level cut-off low looming in their solutions for next
weekend/early the following week, will have to keep a close eye on
model trends this week.

Fortunately, the low level thermal progs in the 00Z deterministic
and ensembles output still lend a goodly amount of confidence to the
forecast, namely that low level waa Tuesday night into Wednesday
will cause Wednesday to be the warmest forecast period of the 7 day,
with a cold frontal passage set to work through the region Wednesday
night that will, effectively, set the stage for cold/cooler
conditions for the rest of the week and on into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 635 AM CDT Mon Mar 9 2020

Morning MVFR ceilings will give way to VFR conditions this
afternoon. VFR conditions will then persist at all sites for the
remainder of the period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Lueck
SHORT TERM...KF
LONG TERM...Dorn
AVIATION...Lueck
Hazardous weather outlook, Mar 9, 2:30 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
330 AM CDT Mon Mar 9 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
330 AM CDT Mon Mar 9 2020 /230 AM MDT Mon Mar 9 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Spink

When
March 9, 8:00 AM CST to March 31, 11:59 PM CST
Where
Spink County, 11.22 mi WSW of Tulare to 8.94 mi SW of Tulare
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.640, -98.690

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882841.